Hi, I’ve been in remission, mostly, for about seven years thanks to B12 injections, but of course, the good times don’t last. This year I had an attack in July and went on to Gabapentin for a while and was able to come off it again in September. However it has come back and it’s a bit worse. I am currently on Gabapentin again and stepping it up, but I wondered if I should try adding Baclofen in rather than going higher and higher with Gabapentin. Anyone ever used this combo and if so did you find it more effective than Gabapentin on its own? Also any special side effects with Baclofen I should be aware of? (I’ve never used it.)
Gabapentin disrupts my sleep, but they all do, and makes me stupid and gives me ataxia, but is hugely better than the Carbamazepine drugs, side effects-wise. Any personal experience most welcome. Thanks!
I’ve been trialled on both gabapentin and carbamazepine before and, for me, the side effects far outweigh any benefits. The gabapentin made me feel disassociated from myself, horrible.
I must warn the medications should only be changed with the express advice from your treating dr. The mixing or varying of meds can be dangerous and with the variability of effects with Gabapentin alone, adding another medication needs to be very carefully considered. It seems that many people can have a very individual affect from the interactions of meds and it all needs to be taken into consideration, by the professionals, prior to making such changes.
Please speak to your treating doctor in regard to this.
Merl from the Moderator Support Team
Sorry I’ve never heard of Baclofen. I used Gabapintin in 2019 for a year and a half until I had the Gamma Knife treatment.
I use them together and other people in my small TN group use them together.Of course you need to be prescribed them.I doubt you are going to be taking them from someone else to try.You asked a sincere question.Yes people can be prescribed both.
Darn-I thought you were one of the winners in this crazy game.Hope it goes away soon!
Given that B12 had such a dramatic response has anyone suggested that you add in Benfothiamine ?
It’s a B vitamin shown to help neuropathic pain.
A national Vitamin store chain carries it in their Diabetes section (for people with a DM related neuropathy ) .
Like most such meds it needs a three month trial to determine its efficacy.
NOT what you asked but hopefully helpful .
I also used Baclofen and gabapentin and had very good results. I didn’t notice any side effects. I stopped after having a PSR.
I can’t say much on the Gabapentin but I’m taking Baclofen for my TN pain. I take 10mg as needed (which for me is daily) and I’ll take up to 20mg if I’m having a bad TN day. It’s helped a good bit. The only side effects I get are drowsiness or the complete opposite, sleeplessness. I’ve heard people talking about muscle fatigue but I workout regularly and lift weights and haven’t had any issues. It’s helped me a lot so I would recommend it.
I take baclofen and carbamazepine. It definitely helped. Hopefully your doctor will have more info for you.
I just started gabapentin and it made my face numb so I guess I will not
be taking it.
I’ve taken gabapentin since 2006. Currently 600 mg three times a day added baclofen 5 mg. I cut 10 mg in half, since 2010. Added gabapentin 200 mg twice a day in 2019. The only side effect I notice is remission. I am elderly and the pandemic has been good for me in this way. My husband and I can lead a relatively quiet life. The most recent bout was several years ago when he had a knee replacement and stress was unavoidable. I stay in close contact with my doctors who are completely sympathetic and competent. So sorry you also are having to make these hard choices.
Because my extreme TN is a result of my MS, I take baclofen together with Lyrica and a few other meds every morning. There’s no coflict between the 8 meds I take every morning. I’ll try adding more baclofen during the day today because it started out bad first thing in the morning.
Thanks, Merl. Sorry I didn’t reply sooner, but I didn’t get any notifications - I thought no-one had answered me! I’ve turned them on and should get notifications now. Yes, of course I’d go through my doc. I couldn’t get a hold of Baclofen withut a prescription, I don’t think. I wouldn’t try either. I tried Oxcarbazepine because I was able to tolerate that better in the past. Not now, I can’t. Migraine and nausea first day so I stopped them again. I’m now a couple of months into this and I had settled at 900mg and thought I was doing well, but about a week ago I started getting breakthrough pain and it’s getting pretty bad. I’m upping my dose 100mg every three days and I’l be up to 1200mg by tommorrow, but I have quite a lot of side effects, the worst being stupidity and VERY bad tiredness (leaden legs, apathy, having to drag myself everywhere). I’m trying to to get healthier and the drugs don’t help. I might put a post up to see if I can get some recommendations for drug combos that people have found effective.
Thanks Ellen. I think I’m going to ask around and see what drug combos people have found better than mono treatments. I also need to ask about changes to pain. Mine seems to have morphed and now I’m getting what I call ‘the black bean of pain’ under my ‘big’ TN tooth. It’s unsettling because you always worry that it’s a dental problem, and to compund the issue I have a dentist who is sure it’s the tooth (it has a big filling) and wants to extract the d*mn thing. I wish dentists could get more up to speed with just how weird TN can be.
Me too! I still feel like a winner as a lot of people have done much worse than me, but there is some disintegration here, which is depressing. But you know the story, must soldier on…
Many thanks for this, Medica. That’s really interesting. I got a brief window of improvement immedately after having my most recent B12 injection but unfortunately I also saw the dentist at around the same time and she put desensitising varnish on my teeth, so I’m not sure which one helped! But I see you can buy it in the Uk. Might make sense to try some myself first then ask the doc for it if it works - it is expensive. Not sure my GP will be able to presribe it.
Thanks Lin, that’s good to know. I get bad muscle weakness with Gabapentin, and the staggers, and hallucinations (although they die down as my body adapts to it) so if it made the muscle weakness worse that might not be helpful, but still worth a try. Me and anticonvulsants don’t get on so well.
I am so sad that it came back for you.
I am trying some meditation Nicole Sachs has some pretty good stuff online for free.
I had signed up with Curable App and they have stuff for free.I came to a dead end any time there was a journalling thing that popped up as a topic instead of a meditation.Whereas Nicole has her own way journalspeak and that seems to work for me.
She has 4 online videos on that(which I have not watched)
I have basically given up on it all.I finally got into a hospital pain clinic and they put the cortisone in the mental nerve and it never works and they won’t listen.The problem is a muscle.If I lean my neck back you can see the muscle on the bad side that goes right to where the bad tooth is, is harder and shorter than the normal side.But no one will even take me serious.My thyroid doctor does but he can’t find anything wrong with my thyroid.I believe the only thing that is helping me are the drugs that they won’t let you discuss on here.
But the ones I am allowed to discuss are gabapentin,baclofen and amitriptyline.
Anyways-there are a few people who say they have gotten “cured” using the methods-not sure if they have any of us with the atypical.
But definitely worth a try.
I would just like to point out-in case the moderators did not notice-that there are a lot of people that responded to our dear Lady with the electrical face.I wonder how many (like me) have given up with your new formula(me) or how many lurch in the sidelines hoping for something new?.(also me)
Really sorry that TLWTEF is looking for more help after all these years.